Opioid Overdose

Common opioids include heroine, fentanyl, morphine, codeine, oxycodone, hydromorphone, and hydrocodone.

It is important to know that you can overdose from these substances even if you are using a small amount.  This is because more toxic opioids (e.g. carfentanil) could be mixed in with street drugs.

Strong opioids (fentanyl or carfentanil) can be mixed with other street drugs like ecstasy (MDMA), crystal meth, cocaine and others.

One of the risks of using opioids is overdose. In an opioid overdose, you pass out, your breathing slows or stops, and you may die.

Some of the signs and symptoms of opioid overdose include:

  • soft/no breath or snoring
  • pinpoint pupils
  • blue lips, nails or skin
  • cold clammy skin
  • limp body
  • doesn't respond to shouting.

If you are using opioids, here are some tips for staying safer:

  • Use with someone else
  • Start with a little bit to see how it affects you
  • Avoid mixing drugs with alcohol
  • Don’t use at exactly the same time as someone else
  • Carry a naloxone kit
  • Make a plan to know how to respond in case someone overdoses
  • Remember, an overdose is a medical emergency. Call 911.

Naloxone

Naloxone (or Narcan®) is an antidote for opioids (including codeine, demerol, hydromorphe, heroin, oxycodone, fentanyl, methadone etc.) that can be used to temporarily reverse the effects of an opioid overdose.

It is important to call 911 even if naloxone has been administered to an individual experiencing an overdose.

Naloxone can be found in various agencies and pharmacies in Waterloo Region. See the list of locations on the Naloxone page.              

Crystal Methamphetamine (stimulant) Overdose 

‘Methamphetamine’ is the name given to a range of different street drugs that, in chemical terms, are related to amphetamine. Amphetamines are drugs that are classed as stimulants, or sometimes they are called psycho-stimulants. These are drugs that increase central nervous system activity – they basically change the way your brain does things including making you breathe faster, making your heart beat faster, giving you more energy, and making you feel like you can handle anything.

Stimulant overdose

It is important to know that you can overdose on stimulants such as crystal meth. Some of the signs of overdose include:

  • Hot, flushed or sweaty skin
  • Headaches
  • Chest pain
  • Rigid muscles, tremors or spasms
  • Seizures
  • Difficulty breathing
  • Psychotic symptoms in individuals with no prior mental health illness
  • Severe agitation or panic
  • Confusion or disorientation

If you are concerned about a stimulant overdose, there are ways you can respond:

  • Call 911 and stay on the line
  • Reassure the person and make sure they are comfortable
  • If overheating, try to loosen outer clothing or put a towel on the back of their neck or under their underarms
  • Check for a response
  • Put the person into recovery position and monitor

 

Recovery position

Overdose Resources

Opioid Overdose Wallet Card 

Preventing Opioid Overdose

Naloxone Infographic

Five Steps to Respond to an Opioid Overdose

Video: 5 Things You Should Know About Naloxone

Video: Giving Naloxone Nasal Spray

Video: Giving Injectable Naloxone

Video: Giving Injectable Naloxone  (U of W School of Pharmacy and Public Health)

A User’s Guide to Methamphetamine (information about meth, stimulant use and harm reduction)

Smoke Crystal Meth Safer Resource

Contact Us